Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 21, 2008Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 21, 2008, 3:09 PM MDT for Grant County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 3:09 PM MDT (21:09 UTC)
Expired
Jun 21, 2008, 4:00 PM MDT
In force
51 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 157 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 212109
SVREPZ
NMC017-212200-
/O.NEW.KEPZ.SV.W.0013.080621T2109Z-080621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 400 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTRAL...OR ABOUT 10 MILES EAST OF SILVER CITY...AND MOVING SOUTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL BY 315 PM MDT...
  BAYARD BY 320 PM MDT...
  HURLEY BY 350 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3254 10794 3253 10821 3291 10824 3291 10798
TIME...MOT...LOC 2108Z 354DEG 9KT 3280 10810

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:56 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 21, 1:56 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
156 PM MDT SAT JUN 21 2008

.SYNOPSIS...
A MOIST UNSTABLE EASTERLY FLOW WILL GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME OF
THE STORMS WILL BE STRONG...PRODUCING HAIL...STRONG WIND
GUSTS...AND PERIODS OF HEAVY RAINFALL. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE TOMORROW AND
MONDAY...ESPECIALLY OVER THE MOUNTAINS. HIGH PRESSURE WILL REBUILD
OVER THE REGION BY TUESDAY WITH HOT AND DRY CONDITIONS EXPECTED TO
RETURN FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
LATEST MODEL RUNS INDICATE LITTLE CHANGE IN THE OVERALL WEATHER
PATTERN TODAY WITH HIGH OVER THE SOUTHWEST CORNER OF THE COUNTRY
AND A LONG WAVE TROUGH OVER THE EAST. THE RESULTING NORTHWEST FLOW
OVER THE LOCAL AREA CONTINUES TO HAVE EMBEDDED WEAK SHORT WAVE
TROUGHS THAT WILL BE ABLE TO TRIGGER THUNDERSTORM DEVELOPMENT.
CONVECTION WILL BE AIDED BY A LOW LEVEL EASTERLY FLOW THAT IS
BRINGING MOIST AND UNSTABLE AIR TO THE REGION.

EXPECT SCATTERED AFTERNOON AND NIGHT TIME THUNDERSTORMS. THE
ADEQUATE DIRECTIONAL SHEAR AND A VEERING PROFILE WILL ALLOW FOR A
THE DEVELOPMENT A FEW STORMS THAT MAY APPROACH SEVERE CRITERIA
WITH LARGE HAIL AND VERY STRONG WIND GUSTS. THE TIMING FOR THIS
EVENT WILL BE LATER THIS AFTERNOON FOR THE MOUNTAINS AND TONIGHT
FOR THE LOWLANDS. THUNDERSTORM DEVELOPMENT IS ALREADY CURRENTLY
UNDERWAY IN THE SOUTHWEST MOUNTAINS OF THE GILA WILDERNESS.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR FROM SOME OF THESE STORMS.

FOR TOMORROW AND MONDAY...THE HIGH THAT IS JUST TO THE WEST WILL
START BUILDING BACK OVER THE STATE. AND THE EASTERLY FLOW WILL
WEAKEN SOMEWHAT. THAT WILL HAVE THE OVERALL EFFECT OF REDUCING THE
FREQUENCY OF THUNDERSTORMS WITH MAINLY ISOLATED STORMS OVER THE
MOUNTAINS AND JUST A FEW POSSIBLE STORMS OVER THE LOWLANDS SUNDAY
AND MONDAY AFTERNOON AND EVENING.

BY TUESDAY THE HIGH WILL BUILD FURTHER OVER THE REGION WITH STRONG
SUBSIDENCE IN PLACE. VERY FEW IF ANY THUNDERSTORMS WILL DEVELOP FOR
THE REMAINDER OF THE WEEK WITH THE HIGH IN PLACE. VERY WARM
TEMPERATURES WILL RETURN WITH 100 DEGREE PLUS TEMPERATURES FOR THE
DESERT LOWLANDS EXPECTED.

&&

.AVIATION...VALID 22/00Z-23/00Z...
GENERALLY SCT TS THROUGH 22/06Z...AS CONTD MOIST E-SELY FLOW AND
ANOTHER CDFNT MOVING IN FM NE ERLY THIS EVNG COMBINE TO GENERATE
SIGNIFICANT CONVECTION INTO NIGHT-TIME HRS. LOOK FOR ISOLD TSRA/MVFR
CONDTS OMTNS THROUGH 02Z...WITH SCT TSRA/MVFR AND ISOLD IMBEDDED
+RA/IFR CONDTS ACRS LOWLANDS THROUGH 06Z.  CIGS TO 060 AGL WITH MAX
TOPS 400 WITH STORMS.  SFC WNDS GNLY 080-150 10G20KT AND OCNL HIR AT
TIMES WEST SLOPES/PASSES.

&&

.FIRE WEATHER...
DRIER CONDITIONS WILL RETURN TO THE AREA FROM WEST BEGINNING
SUNDAY...AS HIGH PRESSURE ALOFT MOVES BACK OVER NEW MEXICO AND WEST
TEXAS.  THIS WILL MEAN A WARMUP WITH AFTERNOON HIGHS 7 TO 10 DEGRES
ABOVE NORMAL FOR THIS TIME OF YEAR BY MIDDLE OF NEXT WEEK. MORE
ISOLATED HIGH BASED STORMS...MAINLY OVER HIGHER TERRAIN CAN ALSO BE
EXPECTED NEXT WEEK...RESULTING FROM ADDED WARMING OF THE LOWER
ATMOSPHERE. THIS WILL MEAN GREATER POTENTIAL FOR DRY LIGHTNING WITH
SOME STORMS.  LOOK FOR DECREASING OVERNIGHT RELATIVE HUMIDITY
RECOVERIES...ESPECIALLY ACROSS LOWLAND EXPANSES NEXT WEEK.
GOOD OVERNIGHT RECOVERIES WILL BE POSSIBLE IN LOCATIONS
RECEIVING AFTERNOON WETTING RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  97  72 100  73 /  40  20  20  10  10
SIERRA BLANCA TX        67  96  69  98  70 /  30  20  20  10  10
LAS CRUCES              68  97  70 100  71 /  40  20  20  10  10
ALAMOGORDO              66  96  68 100  69 /  30  20  20  10  10
CLOUDCROFT              53  73  48  76  49 /  40  30  30  20  20
TRUTH OR CONSEQUENCES   63  93  65  97  66 /  30  20  20  10  10
SILVER CITY             57  88  56  91  57 /  30  10  10  10  10
DEMING                  62  97  64 100  65 /  30  10  10  10  10
LORDSBURG               62  98  64 101  65 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jun 21, 11:39 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1139 AM MDT SAT JUN 21 2008

NMZ022>025-030>032-TXZ055-056-221745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1139 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL OCCUR. A FEW
OF THE STORMS MAY APPROACH SEVERE CRITERIA WITH LARGER HAIL AND
VERY STRONG OUTFLOW WINDS. PERIODS OF HEAVY RAINFALL MAY ALSO
OCCUR WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AND MONDAY. THEY MAY PRODUCE SMALL HAIL...STRONG WIND GUSTS
AND BRIEF PERIODS OF HEAVY RAINFALL. MOSTLY DRY WEATHER IS
EXPECTED FOR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW
ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:58 PM MDTAreal Flood AdvisoryEPZGrant6 hr
Jun 21, 2:34 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Jun 21, 3:23 PM MDTSevere Thunderstorm WarningEPZHidalgo22 min
Jun 21, 4:01 PM MDTSevere Thunderstorm WarningEPZGrant, Luna44 min
Jun 21, 4:38 PM MDTSevere Thunderstorm WarningEPZLuna37 min
Jun 21, 5:09 PM MDTSevere Thunderstorm WarningEPZLuna51 min
Jun 21, 5:10 PM MDTFlash Flood WarningEPZOtero3 hr
Jun 21, 5:39 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 21, 5:40 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.